Doctors say Fen-Phen causes heart disease
In this story:
July 8, 1997
Web posted at: 5:15 p.m. EDT (2115 GMT)
ROCHESTER, Minnesota (CNN) -- Fen-Phen, a powerful diet drug taken by 18 million Americans each year, can cause heart disease in otherwise healthy patients, Mayo Clinic researchers said Tuesday.
"Our conclusion is simple," Dr. Heidi Connolly of the Mayo Clinic said at a news conference Tuesday. "We are concerned that the Fen-Phen combination may have important implications regarding heart valve disease."
The preliminary finding, which was unexpected, will be published in the August 28 edition of New England Journal of Medicine. In an unusual move, the editors of the journal decided to release the information early given the impact on public health.
At the same time, the Food and Drug Administration began sending
letters to thousands of doctors asking them to immediately check
fen-phen patients for valve problems and report them to the agency.
The urgency with which the journal and the government treated
the information was unusual and reserved for only the most serious
public health matters.
Connolly, the chief author of the report, stressed that the findings were preliminary and that "more information is needed." But she urged users of the drug to take precautions.
"It's really important that patients discuss these findings with their physicians and weigh risks and benefits," she said.
Added Dr. Donald Hensrud, a co-author of the report: "This new information adds a little bit more to the risk side of things."
Fen-Phen is a combination of two drugs -- fenfluramine, an
appetite suppressant, and phentermine, a mild stimulant.
When combined they create a powerful diet drug. In 1996, there were 18 million prescriptions written for Fen-Phen in the United States.
Although both fenfluramine and phentermine are FDA-approved,
their combination is not. That is because ingesting the two together does not fall under FDA control.
The study documents the cases of 24 women living in the upper Midwest who had no history of heart problems. The women took Fen-Phen for six to 18 months and experienced a deterioration in the valves of their hearts.
Five of them had open-heart surgery to replace damaged or leaking valves. When the surgeons examined the defective valves they discovered the valves were covered with an unusual white coating. The valve damage caused blood to leak back into the heart, making it work harder.
"None of the patients have died. However, many have developed serious cardiovascular diseases requiring either medication or surgery," Connolly said. The valve damage also may diminish life expectancy, she said.
Although most of the women sampled were overweight, researchers discounted obesity in the results. "I've not seen any association with obesity as a primary cause of valvular heart disease. ...I don't think obesity has any factor," said Dr. Jack Crary.
Heart-valve deterioration is considered a serious condition that sometimes requires surgery. It can be a silent condition causing no symptoms for years until it becomes severe. If untreated it can lead to congestive heart failure.
Before Tuesday's announcement, primary pulmonary hypertension, a serious lung disease, was the only known serious side effect of Fen-Phen. Pulmonary hypertension is a disorder in which the arteries supplying the heart have an abnormally high blood pressure. Patients become short of breath, and heart failure can follow, then death.
Connolly said she and her associates conducted the research because they noticed a pattern of heart damage in patients taking the drug.
"We began to notice that otherwise healthy young women,
presenting with this unusual form of valve disease, were also on Fen-Phen," Connolly said.
On routine doctor visits, the women were found to have cardiovascular symptoms or heart murmurs after having taken the weight-loss medications for an average of one year.
"We don't know how Fen-Phen may cause injury to the heart valves," Connolly said. "We do know that fenfluramine and phentermine alter the way the brain chemical serotonin is metabolized, and serotonin that circulates in the blood can cause [heart] valve injury."
Reuters contributed to this report.
Related sites:Note: Pages will open in a new browser window
External sites are not endorsed by CNN Interactive.
© 1997 Cable News Network, Inc.
All Rights Reserved.